Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 252, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at Jul 23, 2002, 4:17 PM CDT for Van Buren County, Arkansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 4:17 PM CDT (21:17 UTC)
- Expired
- Jul 23, 2002, 4:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Van Buren County, AR
The radar
The Little Rock radar (KLZK), 83 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:35 PM CDT | Thunderstorm Wind 50 E | Scotland, AR | Several large trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
807 WUUS54 KLZK 232117 SVRLIT ARC141-232145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LITTLE ROCK AR 417 PM CDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VAN BUREN COUNTY IN NORTH CENTRAL ARKANSAS * UNTIL 445 PM CDT * AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CLINTON...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCOTLAND AROUND 425 PM CDT && THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LITTLE ROCK. LAT...LON 3563 9257 3555 9239 3547 9248 3547 9272 $$ 46
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:45 PM CDT, 32 minutes earlier.
Area forecast discussion, Jul 23, 3:45 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 345 PM CDT TUE JUL 23 2002 CONVECTION WAS SLOW TO GET STARTED THIS AFTERNOON...BUT BY MID AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS HAD BEGUN TO BREAK OUT. WEAK SURFACE TROF MOVED THROUGH MUCH OF THE STATE THIS MORNING AND APPEARED TO SOMEWHAT STABILIZE THINGS UNTIL GOOD AFTERNOON HEATING KICKED IN. COLD FRONT APPEARED TO BE OVER NORTHERN ARKANSAS THIS AFTERNOON...AND SHOWERS AND THUNDERSTORMS WERE DEVELOPING AHEAD OF THE FRONT. WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS IN THIS EVENING FOR ABOUT THE CENTRAL THIRD OF THE STATE...AND ALL NIGHT OVER THE SOUTHERN THIRD. FRONT WILL BE A LITTLE SLOWER TO MOVE SOUTH THAN EARLIER PROGGED. FRONT SHOULD BE NEAR THE LOUSIANA BORDER OR JUST SOUTH OF ARKANAS BY WEDNESDAY EVENING. HAVE DECIDED TO KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE CENTRAL THIRD FOR WEDNESDAY...AND A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE SOUTH ON WEDNESDAY. THEN WILL KEEP A DRY PATTERN IN THE FORECAST FOR THE REMAINDER OF THE 7 DAY PERIOD. TEMPERATURES OVER THE WEEKEND AND EARLY NEXT WEEK WILL GET FAIRLY HOT AGAIN ALONG WITH INCREASING DEWPOINTS AND HUMIDITIES. NGM MOS TEMPERATURES AND POPS GENERALLY IN THE BALLPARK. FCSTID = 22 HRO 66 89 64 90 / 10 10 0 10 LIT 70 92 70 92 / 30 20 0 10 HOT 70 92 71 92 / 30 20 0 10 PBF 74 93 73 92 / 30 30 0 10 .LZK...NONE.
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:29 PM CDT | Severe Thunderstorm Warning | LZK | Pulaski, Saline | 31 min |
| Jul 23, 4:46 PM CDT | Severe Thunderstorm Warning | LZK | Logan | 29 min |
| Jul 23, 5:09 PM CDT | Severe Thunderstorm Warning | LZK | Pulaski | 36 min |
| Jul 23, 5:45 PM CDT | Severe Thunderstorm Warning | LZK | Faulkner | 30 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.